Acute intoxication with acetylsalicylic acid is a severe event commonly seen in children resulting from wide availability of this drug without prescription. Cases of self-poisoning resulting from overdose continue to occur and, although far less common, they are often severe and life-threatening. We report a 14-year-old girl who presented to the emergency department with tachypnea and altered mental status as a result of acetylsalicylic acid overdose in a suicide attempt. We discuss her presentation and the pathophysiological considerations leading to the management decisions taken during her emergency department stay, highlighting the role of the clinician and therapeutic drug monitoring consultant. The use of rapid decontamination with multiple doses of charcoal, even when more than 4 hours have passed since ingestion, and the use of urinary alkalinization are stressed. Timely management can obviate the need for dialysis. Published cases of acetylsalicylic acid intoxication are reviewed.
- drug measurement
- forced diuresis